MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-10-11-12
Medical Device Problem Codes Hole In Material (1293); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical product: boston scientific alliance inflation handle.For the one (1) reported event, the device was returned to cook endoscopy for evaluation and their operating condition was confirmed.Our evaluation of the returned device confirmed the report.The balloon was inflated with a 60 cc syringe and an inflation handle.When the balloon was inflated, there was one pin hole in the balloon near the proximal end of the balloon.The balloon will not hold a steady pressure and dilation performance is likely compromised in this condition due to the slow loss of pressure.No part of the device is missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.A definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The additional information provided indicated the balloon did not receive lubrication or negative pressure prior to advancement through the endoscope.This is the most likely cause for the reported observation.The instructions for use direct the user to "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.The instructions for use direct the user to apply negative pressure to the catheter to facilitate passage through the endoscope.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A hole in the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate the balloon.¿ the instructions for use direct the user to ensure the balloon is completely visualized and positioned before inflation.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Based on the information provided, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
This report summarizes one (1) malfunction event.A review of the event indicates that during an esophageal dilation, the physician used a cook hercules 3 stage balloon esophageal to treat an esophageal stenosis.At the second attempt of esophageal dilation with the device, the balloon stopped inflating at a certain pressure.The physician removed the device from the endoscope to inspect the device visually, the physician then noticed leakage of saline.The first dilation succeeded; however, the physician actually wanted to dilate the lesion twice with the device.Since the second dilation failed due to damage of the device, the second dilation will be conducted at a later date.There have been no adverse effects to the patient reported.
 
Additional Manufacturer Narrative
Manufacturer exemption number: e2015051.This mdr report is part of the 227 pilot program.Continued from section d11: boston scientific alliance inflation handle.For the one (1) reported event, the device was returned to cook endoscopy for evaluation and their operating condition was confirmed.Our evaluation of the returned device confirmed the report.The balloon was inflated with a 60 cc syringe and an inflation handle.When the balloon was inflated, there was one pin hole in the balloon near the proximal end of the balloon.The balloon will not hold a steady pressure and dilation performance is likely compromised in this condition due to the slow loss of pressure.No part of the device is missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.A definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The additional information provided indicated the balloon did not receive lubrication or negative pressure prior to advancement through the endoscope.This is the most likely cause for the reported observation.The instructions for use direct the user to "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.The instructions for use direct the user to apply negative pressure to the catheter to facilitate passage through the endoscope.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A hole in the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate the balloon.The instructions for use direct the user to ensure the balloon is completely visualized and positioned before inflation.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Based on the information provided, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
This report summarizes one malfunction event.A review of the event indicates that during an esophageal dilation, the physician used a cook hercules 3 stage balloon esophageal to treat an esophageal stenosis.At the second attempt of esophageal dilation with the device, the balloon stopped inflating at a certain pressure.The physician removed the device from the endoscope to inspect the device visually, the physician then noticed leakage of saline.The first dilation succeeded; however, the physician actually wanted to dilate the lesion twice with the device.Since the second dilation failed due to damage of the device, the second dilation will be conducted at a later date.There have been no adverse effects to the patient reported.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5609567
Report Number1037905-2016-00089
Device Sequence Number561747
Product Code KNQ
UDI-Device Identifier00827002319257
UDI-Public(01)00827002319257(17)180429(10)W3568290
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHBD-10-11-12
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/26/2016
Device Age9 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/26/2016
Supplement Report FDA Received Date06/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GIF-Q260 ENDOSCOPE